Alert archive / Ohio / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 168, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Jul 29, 2002, 6:41 PM EDT for Ashland County, Richland County, Ohio. It was in force for 49 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 29, 2002, 6:41 PM EDT (22:41 UTC)
- Expired
- Jul 29, 2002, 7:30 PM EDT
- In force
- 49 min
- Issued by
- NWS Cleveland, OH
- Area
- Whole counties
Counties Ashland County, OH, Richland County, OH
The radar
The Cleveland radar (KCLE), 81 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 6:53 PM EDT | Thunderstorm Wind | Shelby, OH | Thunderstorm winds downed many trees. Fallen trees damaged a parked car and a house. |
| Jul 29, 7:00 PM EDT | Thunderstorm Wind | Countywide, OH | Thunderstorm winds downed trees across the county. A small plane tied down at the Ashland County Airport was blown 65 feet, turned over and destroyed by wind gusts estimated at 65 mph. |
| Jul 29, 7:10 PM EDT | Thunderstorm Wind | Mansfield, OH | Thunderstorm winds downed a few trees. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 4:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 747 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 879 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
602 WUUS51 KCLE 292241 SVRCLE OHC005-139-292330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CLEVELAND OH 641 PM EDT MON JUL 29 2002 THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ASHLAND COUNTY IN OHIO... RICHLAND COUNTY IN OHIO... * UNTIL 730 PM EDT * AT 641 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF SHELBY...OR ABOUT 7 MILES EAST OF BUCYRUS...MOVING EAST AT 60 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ASHLAND HAYESVILLE MANSFIELD ONTARIO POLK SAVANNAH SHELBY LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CLEVELAND. $$ GARNET
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 5:13 PM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jul 29, 5:13 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 513 PM EDT MON JUL 29 2002 SENDING OUT AN UPDATE TO INCLUDE SEVERE THUNDERSTORM WATCH FOR ALL OF NORTHERN OHIO. COORDINATED WITH SPC AND WE WILL LEAVE OUT NORTHWEST PA COUNTIES FOR NOW. ZONE FORECASTS WILL BE OUT SHORTLY. .CLE... OH...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM EDT. PA...NONE. LOMBARDY
In the hours before
Special weather statement, Jul 29, 5:44 PM EDT, 57 minutes before
OHZ006>014-017>023-027>033-036>038-047-089-292230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 544 PM EDT MON JUL 29 2002 A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING FOR NORTHERN OHIO AND ADJACENT LAKE ERIE. A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE WEST TO EAST ACROSS NORTHERN OHIO THIS AFTERNOON AND EVENING. THE STORMS WILL LIKELY PRODUCE STRONG DAMAGING WINDS AS THE STORMS MOVE THROUGH THE AREA. DANGEROUS FREQUENT CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED WITH THESE STORMS. BE SURE TO MOVE INDOORS TO PROTECT YOURSELF FROM THE DANGERS OF THUNDERSTORMS WELL BEFORE THE STORMS REACH YOUR AREA. BE SURE TO MONITOR NOAA WEATHER RADIO OR YOUR FAVORITE WEATHER SOURCE FOR THE LATEST ON THIS DANGEROUS WEATHER SITUATION. LOMBARDY
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:03 PM EDT | Severe Thunderstorm Warning | CLE | Hancock | 57 min |
| Jul 28, 8:51 PM EDT | Severe Thunderstorm Warning | CLE | Ottawa | 54 min |
| Jul 28, 9:07 PM EDT | Severe Thunderstorm Warning | CLE | Wood | 53 min |
| Jul 28, 9:19 PM EDT | Special Marine Warning | CLE | 116 min | |
| Jul 28, 9:19 PM EDT | Special Marine Warning | CLE | 116 min | |
| Jul 28, 9:30 PM EDT | Severe Thunderstorm Warning | CLE | Lorain | 60 min |
| Jul 28, 9:42 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga | 63 min |
| Jul 28, 9:50 PM EDT | Severe Thunderstorm Warning | CLE | Lake | 55 min |
| Jul 28, 9:54 PM EDT | Severe Thunderstorm Warning | CLE | Sandusky | 51 min |
| Jul 28, 10:00 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula, Geauga | 45 min |
| Jul 28, 10:30 PM EDT | Severe Thunderstorm Warning | CLE | Lorain | 60 min |
| Jul 28, 10:38 PM EDT | Severe Thunderstorm Warning | CLE | Portage | 67 min |
| Jul 28, 10:48 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula, Trumbull | 57 min |
| Jul 29, 3:55 AM EDT | Flash Flood Warning | CLE | Ashtabula | 110 min |
| Jul 29, 4:48 PM EDT | Special Marine Warning | CLE | 117 min | |
| Jul 29, 4:48 PM EDT | Special Marine Warning | CLE | 117 min | |
| Jul 29, 5:24 PM EDT | Severe Thunderstorm Warning | CLE | Hancock | 66 min |
| Jul 29, 5:37 PM EDT | Severe Thunderstorm Warning | CLE | Wood | 38 min |
| Jul 29, 5:57 PM EDT | Severe Thunderstorm Warning | CLE | Sandusky, Seneca | 48 min |
| Jul 29, 6:03 PM EDT | Severe Thunderstorm Warning | CLE | Marion, Wyandot | 57 min |
| Jul 29, 6:09 PM EDT | Special Marine Warning | CLE | 2 hr | |
| Jul 29, 6:09 PM EDT | Special Marine Warning | CLE | 2 hr | |
| Jul 29, 6:09 PM EDT | Special Marine Warning | CLE | 2 hr | |
| Jul 29, 6:24 PM EDT | Severe Thunderstorm Warning | CLE | Crawford | 36 min |
| Jul 29, 6:32 PM EDT | Severe Thunderstorm Warning | CLE | Erie, Huron | 43 min |
| Jul 29, 6:38 PM EDT | Severe Thunderstorm Warning | CLE | Morrow | 67 min |
| Jul 29, 6:48 PM EDT | Severe Thunderstorm Warning | CLE | Lorain | 42 min |
| Jul 29, 7:02 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga, Medina | 43 min |
| Jul 29, 7:07 PM EDT | Severe Thunderstorm Warning | CLE | Knox | 53 min |
| Jul 29, 7:17 PM EDT | Severe Thunderstorm Warning | CLE | Wayne | 58 min |
| Jul 29, 7:39 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga, Geauga, Lake | 51 min |
| Jul 29, 7:50 PM EDT | Severe Thunderstorm Warning | CLE | Stark | 55 min |
| Jul 29, 7:56 PM EDT | Special Marine Warning | CLE | 94 min | |
| Jul 29, 7:56 PM EDT | Severe Thunderstorm Warning | CLE | Portage | 49 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.